My husband and I have been together for 28 years, married for 21. Throughout our relationship he has been a binge drinker with some mild to intense mood swings. The last ten years of our marriage it became apparent that things were not going well for us. He was finishing up the last three years of his military career and seemed to be drinking more often. We did seek therapy but he walked out when his drinking became part of the conversation.
He retired from the military in 07, we moved to a new state and he started a job he hated. He became increasingly agitated and angry, very depressed, often losing control and yelling. He did finally agree to therapy, as his moods were getting worse. He has since been to several different therapists, been on multiple medications, and fluctuating his moods from upbeat to angry and hostile. Most recent he was told he may have a mood disorder and given Abilify.
He is now angry and agitated with me. He is telling me he hasn't loved me in ten years and wants to leave. I am devastated and believe that his feelings for me are actually a problem with his illness as he is very loving and very much into me when his moods are on the up.
I just don't know what to do. I feel he is bipolar and his lack of feelings for me are associated with that but I can't get him to see this.
Am I right in this or could it be true that he really has lost those feelings? Please help me understand....
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.